Kentucky, 2005Damaging Winds in Kentucky, December 28, 2005
December 28, 2005 · NWS LMK · 2 events in 2 counties and zones
2 thunderstorm wind, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $7,000
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Louisville, KY wrote its last area forecast discussion before the first event at Dec 28, 9:25 AM EST, 3 hours 53 minutes earlier.
Area forecast discussion, Dec 28, 9:25 AM EST, 3 hours 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOUISVILLE KY
925 AM EST WED DEC 28 2005
.SHORT TERM UPDATE...
MADE A QUICK UPDATE TO GET TIMING OF LINE OF SHOWERS AND
THUNDERSTORMS BETTER REPRESENTED IN THE GRIDS...INCREASED POPS TO 90
FOR ENTIRE CWA AS LINE IS AND SHOULD HOLD TOGETHER AS IT TRANSITS
THE FORECAST AREA. LITTLE OTHER CHANGES MADE...MAY HAVE TO UPDATE
LATER TO ADJUST FALLING TEMPS BEHIND THE LINE. THE COLD FRONT IS
STILL BACK NEAR PAH INTO CENTRAL KY.
.SHORT TERM (TODAY AND TONIGHT)...
TIGHTLY WOUND STORM WILL SLIDE UP THE OHIO RIVER TODAY...INTO
EASTERN OHIO BY 12Z THURSDAY. THE NAM/MESOETA SEEM TO HAVE A BETTER
HANDLE ON THE PRECIPITATION FIELD AND SURFACE LOW PLACEMENT AT 06Z
THAN THE GFS SO WILL LEAN MORE TOWARDS A NAM/MESOETA SOLUTION.
ADJOINING WEATHER OFFICES IN PADUCAH AND WILMINGTON ALSO GENERALLY
FAVOR THE NAM.
AS THE SURFACE LOW MOVES FROM MISSOURI TO OHIO IT WILL SWING A COLD
FRONT THROUGH THE REGION THIS AFTERNOON...WITH IT BISECTING THE
STATE IN THE VICINITY OF I-65 BETWEEN NOON AND 400 PM. A FEW SHOWERS
MAY BREAK OUT THIS MORNING WELL AHEAD OF THE FRONT...ESPECIALLY IN
EASTERN PORTIONS OF CENTRAL KENTUCKY...BUT MOST SHOWER ACTIVITY WILL
WAIT UNTIL THE AFTERNOON HOURS. DURING THE MORNING IMPRESSIVE DRY
SLOT SEEN ON SATELLITE IMAGERY OVER THE MID-MISSISSIPPI VALLEY AT
07Z WILL CROSS CENTRAL KENTUCKY AND SOUTH CENTRAL INDIANA...THOUGH
IT IS EXPECTED TO FILL IN WITH CLOUDS AND POSSIBLY A FEW SHOWERS BY
THE TIME IT GETS THIS FAR EAST.
COINCIDENT WITH THE COLD FRONT THIS AFTERNOON WILL BE LIFTED INDEX
READINGS AROUND ZERO OR -1...MID-LEVEL LAPSE RATES AROUND 6.5
DEGREES C/KM...AND A SMALL 40 TO 45 KNOT 850 HPA JET FROM TENNESSEE
INTO KENTUCKY. THUS...A FEW THUNDERSTORMS WILL BE POSSIBLE THIS
AFTERNOON...PRIMARILY EAST OF INTERSTATE 65 AHEAD OF THE SURFACE
COLD FRONT. THE STORM PREDICTION CENTER HAS PLACED THE REGION IN A
RISK AREA FOR GENERAL THUNDERSTORMS. NOTHING SEVERE IS ANTICIPATED.
WIDESPREAD LIGHT RAIN IS THEN EXPECTED BEHIND THE FRONT IN WEST
CENTRAL KENTUCKY THIS AFTERNOON AND THROUGHOUT THE AREA
TONIGHT...ESPECIALLY IN THE EVENING. THE LARGE RAINY AREA SHOULD
GRADUALLY DIMINISH FROM WEST TO EAST AFTER MIDNIGHT.
THICKNESSES AND MODEL SOUNDINGS SUGGEST A FEW WET SNOWFLAKES COULD
MIX IN WITH THE LIGHT RAIN AFTER 400 AM EST ALONG AND EAST OF A LINE
FROM CYNTHIANA TO HARRODSBURG TO BURKESVILLE THURSDAY PRE-DAWN.
HAVE SET HIGH TEMPERATURES FOR TODAY JUST A FEW DEGREES ABOVE 07Z
READINGS THAT ARE IN THE MIDDLE 50S. HOWEVER IF DRY SLOT FAILS TO
FILL IN AND WE REALIZE SOME SUNSHINE THIS MORNING TEMPERATURES COULD
GET WARMER THAN PROGGED.
13
.LONG TERM (THURSDAY THROUGH TUESDAY)...
A FAIRLY PROGRESSIVE UPPER LEVEL PATTERN IS FORECAST IN THE EXTENDED
ACROSS NORTH AMERICA AS UPPER LEVEL BLOCKING IN THE WEST HAS
ERODED. PACIFIC JET FLOW BLASTING INTO THE WESTERN U.S. WILL ALLOW
A SERIES OF WEATHER SYSTEMS TO CROSS THE COUNTRY THROUGH THE
PERIOD. WITH NO SIGNIFICANT AMPLIFICATION OF THE H5 PATTERN...NO
REAL WILD TEMPERATURE SHIFTS APPEAR IN THE OFFING...THOUGH THAT MAY
CHANGE OUTSIDE THIS LONG TERM PERIOD FCST.
EARLY IN THE PERIOD...DEPARTING SFC LOW PRESSURE SYSTEM IS FORECAST
BY THE MODELS TO BE ENTERING SOUTHERN NEW ENGLAND. SOME LIGHT
PRECIPITATION EXPECTED TO ROTATE AROUND ON THE BACKSIDE OF THIS
SYSTEM THURSDAY MORNING...SO HAVE KEPT CHANCE POPS IN FOR THIS
FORECAST. THERMAL PROFILES ARE FORECAST TO STAY ABOVE CRITICAL
LEVELS SO ALL LIQUID PRECIPITATION IS FORECAST AT THIS TIME.
TEMPERATURE FORECAST NOT SO STRAIGHT FORWARD. THERE IS A DECENT
SPREAD IN THE TEMPERATURE GUIDANCE THIS EVENING...WITH THE GFS THE
WARMEST WITH THE MET NUMBERS COMING IN COLD. BEST APPROACH HERE WAS
TO GO WITH A MIDDLE OF THE ENVELOPE APPROACH WHICH WOULD ONLY
REQUIRE MINOR CHANGES TO THE ONGOING FCST. AS THE THURSDAY SYSTEM
DEPARTS...WELL SEE A BRIEF BREAK IN THE GENERAL WEATHER ON FRIDAY
AS WEAK RIDGING AT THE SFC AND ALOFT BUILD INTO THE REGION AHEAD OF
THE NEXT WEATHER SYSTEM. EXPECT GENERALLY PARTLY CLOUDY SKIES ON
FRIDAY WITH OVERNIGHT LOWS IN THE LOWER 30S AND HIGHS AROUND 50.
FOR THE PERIOD SATURDAY THROUGH TUESDAY...THE 00Z EXTENDED MODELS
ARE SHOWING DECENT CONTINUITY FROM THEIR PREVIOUS RUNS. IT APPEARS
THAT WELL BE DEALING WITH TWO WEATHER SYSTEMS IN THIS PERIOD. THE
FIRST WILL MOVE THROUGH THE REGION ON SATURDAY BRING SHOWERS TO THE
REGION. SECOND SYSTEM WILL PUSH INTO THE REGION ON MONDAY WITH
ANOTHER ROUND OF SHOWERS. WITH TEMPERATURES EXPECTED TO BE SOME 5
TO 10 DEGREES ABOVE NORMAL...PRECIPITATION WILL BE ALL RAIN WITH
THESE SYSTEMS. HAVE MADE SOME ADJUSTMENTS TO TEMPS IN THIS PERIOD
BASED ON THE NEW GFS ENSEMBLE MEANS...AS THE OP GFS RUN WAS ONE OF
THE WARMER ENSEMBLE MEMBERS. -MJ
&&
.LMK WATCHES/WARNINGS/ADVISORIES...
KY...NONE.
IN...NONE.
&&
Hazardous weather outlook, Dec 28, 11:30 AM EST, 1 hour 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LOUISVILLE KY
1130 AM EST WED DEC 28 2005
INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067-
070>078-081-082-290930-
ORANGE IN-WASHINGTON IN-SCOTT IN-JEFFERSON IN-DUBOIS IN-
CRAWFORD IN-PERRY IN-HARRISON IN-FLOYD IN-CLARK IN-HANCOCK KY-
BRECKINRIDGE KY-MEADE KY-OHIO KY-GRAYSON KY-HARDIN KY-BULLITT KY-
JEFFERSON KY-OLDHAM KY-TRIMBLE KY-HENRY KY-SHELBY KY-FRANKLIN KY-
SCOTT KY-HARRISON KY-SPENCER KY-ANDERSON KY-WOODFORD KY-
FAYETTE KY-BOURBON KY-NICHOLAS KY-NELSON KY-WASHINGTON KY-
MERCER KY-JESSAMINE KY-CLARK KY-LARUE KY-MARION KY-BOYLE KY-
GARRARD KY-MADISON KY-BUTLER KY-EDMONSON KY-HART KY-GREEN KY-
TAYLOR KY-CASEY KY-LINCOLN KY-LOGAN KY-WARREN KY-SIMPSON KY-
ALLEN KY-BARREN KY-MONROE KY-METCALFE KY-ADAIR KY-RUSSELL KY-
CUMBERLAND KY-CLINTON KY-
1030 AM CST WED DEC 28 2005 /1130 AM EST WED DEC 28 2005/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
INDIANA AND CENTRAL KENTUCKY.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
A LINE OF SHOWERS AND THUNDERSTORMS WILL PUSH ACROSS THE CENTRAL AND
EASTERN PORTIONS OF THE OUTLOOK AREA...MAINLY EAST OF INTERSTATE 65.
FREQUENT LIGHTNING...GUSTY WINDS TO 35 MPH...AND PEA-SIZED HAIL WILL
BE POSSIBLE WITH THE STRONGER STORMS. HOWEVER NO ORGANIZED SEVERE
WEATHER IS EXPECTED.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.
SCHOTT
In the hours before
Special weather statement, Dec 28, 8:06 AM EST, 5 hours 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
806 AM EST WED DEC 28 2005
KYZ027-028-281515-
GRAYSON KY-HARDIN KY-
INCLUDING THE CITIES OF...LEITCHFIELD...ELIZABETHTOWN...FORT KNOX
706 AM CST WED DEC 28 2005 /806 AM EST WED DEC 28 2005/
A STRONG THUNDERSTORM IS MOVING QUICKLY TO THE NORTHEAST AT 40 MPH
ACROSS GRAYSON COUNTY AND WILL BE NEAR LEITCHFIELD BY 715 AM CST.
THIS STORM MAY PRODUCE PEA SIZED OR HALF INCH HAIL...FREQUENT
LIGHTNING...AND GUSTY WINDS UP TO 35 MPH. THIS STORM WILL TRACK
QUICKLY ACROSS NORTHERN GRAYSON COUNTY INTO WESTERN HARDIN COUNTY
AFFECTING THE COMMUNITIES OF VERTREES AND HOWE VALLEY BY 845 AM
EST (745 AM CST).
SCHOTT
Thunderstorm Wind, Mercer
- When
- December 28, 1:18 PM EST
- Where
- Mercer County, 2 mi SE of Burgin
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- TRAINED SPOTTER
- Coordinates
- 37.733, -84.733
Fifteen to twenty small trees were downed. Some roof damage was reported.
Thunderstorm Wind, Madison
- When
- December 28, 1:30 PM EST
- Where
- Madison County, Richmond
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 37.750, -84.300
Part of a garage roof was blown off.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Storm Surge and Debris Flows in California, December 28 to 31, 2005$130 million · 64 kt wind · 12 events
- Tornadoes and Hail in Georgia, December 28, 2005$2.9 million · F1 · 66 events
- Tornado in Georgia, December 28, 2005$200,000 · F0 · 1 event
- Tornadoes and Hail in Georgia, December 28, 2005$15,000 · F1 · 9 events
- Tornado and Damaging Wind in Georgia, December 28, 2005$55,000 · F0 · 2 events
- Damaging Wind in Tennessee, December 28, 2005$35,000 · 70 kt wind · 1 event
- Damaging Wind in Tennessee, December 28, 2005$18,000 · 65 kt wind · 1 event
- Damaging Wind in Tennessee, December 28, 2005$18,000 · 60 kt wind · 1 event
- Winter Weather in New York, December 28 to 29, 2005$15,000 · 3 events
- Flooding in Oregon, December 28 to 31, 200511 events
- Damaging Wind in Tennessee, December 28, 2005$15,000 · 65 kt wind · 1 event
- Damaging Wind in Tennessee, December 28, 2005$15,000 · 65 kt wind · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5482680, 5482681.